četrtek, 19. april 2012

Še ena zgodba odvisnosti od topikalnih steroidov


Objavljam še eno zelo tipično zgodbo steroidne odvisnosti, napisala jo je Jo, članica google support groupa. Če vas zgane, vas prosim, da jo delite prek svojega Facebooka, morda z njo koga rešimo trpljenja...Hvala:)

Im posting this very typical steroid addiction story from Jo, who also went through hell of healing the insanely damaged skin...If u find it moving, please share it on your Facebook, we might save someone from suffering like this...Thank u:)

My Topical Steroid Addiction Story      By J. B.
  My topical steroid addiction started like many others. Typical eczema as a baby and child (links to immunisations cannot be ruled out) which was mainly confined to the elbow and knee creases. I cannot remember when I started using corticosteroid creams on my skin, but I know I was a young child. My teen years were no different it didn’t trouble me all that much, but at 21 years, I had a severe outbreak I now recognise to be my first experience of topical steroid withdrawal.
 For 14 years I then experienced different degrees of withdrawal symptoms, of course not realising this at the time. My face was burning red followed by flaking skin. Skin so tight I could hardly smile at the end of the day and all I longed for was to go home and soak in a bath. My work and social life suffered and I really didn’t like being around anyone when I was so uncomfortable. I visited several GP’s, Dermatologists, Herbalists, Naturopaths and Chinese Doctors trying to find out what was causing these terrible reactions in my skin. I tried eliminating dairy, wheat, alcohol, dust, stress etc and I hate to think how much money I spent over these years. It was psychological torture constantly thinking I was causing this through my own actions in some way.
 All I was ever offered was topical steroid creams. If one didn’t help then another was prescribed, usually stronger. Nothing natural worked. Over this time I had quiet moments, especially around the pregnancies of my three children, but my skin remained an issue and would often break out into patches of what I thought was eczema on my face or various other parts of my body. Somehow I managed to keep it under control without resorting to highly potent creams.
 Just over five years ago I did some research on eczema and found information stating people can become addicted to the steroid creams. I stopped cold turkey, but due to lack of information available, was so totally frightened by the terrible withdrawal symptoms I suffered I decided to wean myself off slowly instead. I ended up on antibiotics and steroid cream to bring it back under control. Until 12 months ago, I thought I’d managed to wean myself off.
 I had used a moderately potent steroid cream, mainly Betnovate .02% cream on and off for 30 plus years. I also used stronger creams like Diprosone and Elecon for short periods and was given one oral dose of Prednisone.
  After several quiet months and using little of the creams at all, I started getting eczema again. I got increasingly frustrated when some spots on my legs and arms were not healing even with the help of the creams. A Doctor I saw who did not know nor ask about my history prescribed me script after script of Betnovate. Not once did he mention the dangers of long term use. I was adamant I was not going to get any stronger creams, so did some more research. This time I found Kelly’s site www.addictedskin.com , emailed Dr. Rapaport and ceased using ALL topical steroid creams on October 25th 2011. Here follows what happened.
 First the red burning skin with severe chills, crying and feeling like giving up. Unable to function or get out of bed for the first three weeks, and unable to leave the house except for dropping off kids at activities for about 6 weeks. No desire to socialise and very tired when attempting to. Unable to wear clothing comfortably except for a sarong. I did offer my Doctor the articles by Dr. Rapaport to read, but she never got back to me. That was very disappointing and I have not seen any Doctors since. The first 4-5 months my mind was totally preoccupied by my skin. At the end of the first 3 months my feet were unbearable with pins and needles and I needed medication so I could concentrate on daily chores.

 
  The above photo was taken three weeks into withdrawal. This was the state of my skin from top to toe at this time. I also had severe chills lots of clear but foul smelling fluid oozing and an incredible itch. Sleep was very difficult and when I finally was able to get some sleep, on several occasions felt like I did not want to wake up. I took paracetamol and antihistamines for a little relief.
The above pictures were taken 19 Jan (left) and 27 Jan (Right). The pictures really don’t convey what the skin is feeling like underneath at this stage. The skin was also more red than the photo shows.
Other symptoms Included ear oozing fluid, loss of about 2/3rds of my hair swelling of ankles and at times depression. Severe pins and needle type sensations in my feet along with stabbing pains in any lesions. Hot showers which were once soothing became a time of torture and the only cream my skin could tolerate was Vaseleine Petroleum jelly. I was incredibly uncomfortable and felt very unattractive!

   

       
The above left photo was taken on 23rd February and the one on the right 2nd  April. The picture below was also taken on 02 April. Obvious improvements, but still a lot more healing to be done.

Well, here I am 6 months later, finally feeling like I have my life back. Finally feeling like I can get through a day without tears and finally able to go to bed without apprehension about what the darkness of night holds. The itch is about 10 percent of what it was and most of my skin feels normal. In fact a lot of my skin feels better than it has for many many years. I still have eczema like rashes on the insides of both my arms and thighs and my feet and ankles still cause me the most distress. I am at least walking properly again thank goodness, but still have pain in my ankles, both skin and muscles. My face has been very good, but just the last few days has become a little spotty again, perhaps another good sign, who knows. I am now doing all my normal daily activities and feel much much better emotionally. I still itch several times a day and I still sweep the floor beside my bed daily because of excessive skin loss.
I have always had a well balanced healthy diet, so I did not make any changes throughout this time, except for increasing water, fruit and vegetable intake. And I have taken vitamin B supplements. I am now eating as I always have and have found alcohol in moderation to have no adverse effects on my skin.
I have not a moment of regret (except for the loss of valuable time with my children) for choosing to go through this even though it has been an absolute living hell at times. Being off steroid creams for the rest of my life and finally feeling free of any guilt I carried due to feeling in some way responsible for my skin issues is a huge reward.  I thank my family and friends so much for seeing me through this and allowing me the time to heal.
Topical Steroid Withdrawal is a very difficult process. Explaining it to people can be tyring and frustrating because the appearance of our skin is only half the story. The level of pain, itching and discomfort which can go on for months at a time, can only really be understood by those who have experienced it or had the unfortunate experience of watching someone close go through it on a daily/nightly basis. For this reason the forum on Kelly’s site is invaluable because this is where you will meet such people and receive the support to keep on going when you would so much love to give up. For this a huge thankyou to Kelly for starting her website and allowing us access to such important information. And of course Dr Rapaport who has gone out on a limb to acknowledge the damage being caused by these drugs.
I hope somehow my story might help someone else in a similar situation and I hope that the medical community will one day stop denying the terrible truth about the over prescribing of topical steroids.